MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 71324046
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Post Operative Wound Infection (2446)
Date of Event 10/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that the patient was hospitalized on (b)(6) 2020 for a femoral neck fracture and underwent artificial femoral head replacement using this hemi hip prosthesis component (primary surgery).Postoperatively, on (b)(6) 2020, the patient developed symptoms of infection such as wound redness and swelling with fluid exudation.Treatment: immediate debridement, local iodophor and saline irrigation were given, and the above symptoms gradually improved and disappeared.
 
Additional Manufacturer Narrative
Investigation results: it was reported that the patient required a surgical debridement approximately 2 weeks post-primary due to symptoms of infection accompanied by wound redness and swelling with fluid exudate.The affected complaint device, used in treatment, was not returned for evaluation.Therefore a product analysis could not be performed.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.The device was sterilized according to sterilization release documentation from quality control.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.Based on this investigation, the need for corrective action is not indicated.A clinical evaluation noted that immediate debridement was performed with local iodophor and saline irrigation after which the "above symptoms gradually improved and disappeared/infection¿.Per correspondence, the requested clinical documentation was not available for inclusion in the medical investigation; therefore, the root cause of the suspected post-op infection could not be concluded.The patient impact beyond the reported symptoms and surgical debridement could not be determined, although the patient¿s current health status was reportedly ¿normal¿.Infection, a potential complication associated with any surgery, can occur and possible causes could include but are not limited to contamination, patient reaction, and post-operative healing issue.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
TANDEM INTL BIPOLAR 46OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11123104
Report Number1020279-2021-00109
Device Sequence Number642506
Product Code KWY
UDI-Device Identifier03596010494375
UDI-Public03596010494375
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71324046
Device Catalogue Number71324048
Device Lot Number20BM04037
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/14/2020
Supplement Date Received by Manufacturer03/01/2021
Initial Report FDA Received Date01/06/2021
Supplement Report FDA Received Date03/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71302800, LOT 20BM04037; 71324048, LOT 18KW02923; 75100467, LOT B1920344